Idaho, 2007

Hail in Idaho, August 5, 2007

August 5, 2007 · NWS PIH · 1 event in 1 county or zone

Large hail and winds caused damage to grain fields in the Ashton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$40,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Large hail and winds caused damage to grain fields in the Ashton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 1:45 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 1:45 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT SUN AUG 5 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. CONVECTION IN ADVANCE OF
UPPER LEVEL SHORTWAVE HAS BECOME SCATTERED OVER THE AREA. CURRENT
THOUGHTS FROM SPC SHOW POTENTIAL FOR ISOLATED SEVERE EVENTS IN
EASTERN IDAHO. KEPT HIGHER POPS FROM BURLEY TO DUBOIS EAST TO
WYOMING BORDER. UPPER LEVEL LARGE SCALE TROUGH WILL LINGER IN THE
PACIFIC NORTHWEST THROUGH TUESDAY...KEEPING US IN SOUTHWEST FLOW.
WITH DRYER AIR SLIDING IN...EXPECT ONLY ISOLATE MAINLY MOUNTAIN
THUNDERSTORMS FOR THE REMAINDER OF THE SHORT TERM FORECAST.
TEMPERATURES TO BECOME MORE SEASONAL. PRESTON

.LONG TERM...THURSDAY THROUGH NEXT SUNDAY. MODELS STILL CONSISTENT
ON PREDICTING GENERALLY DRIER CONDITIONS FOR THURS THROUGH SAT
ALTHOUGH A FEW THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MTNS AND
UPPER SNAKE HIGHLANDS. UPPER RIDGE AMPLIFIES OVER GREAT BASIN
LATE SAT/SUN...ALLOWING RETURN OF MONSOONAL MOISTURE FOR DAILY
CONVECTION DURING THE FOLLOWING WEEK. TEMPERATURES HOLDING STEADY
NEAR/SLIGHTLY ABOVE CLIMO VALUES FOR THE EXTENDED PERIOD.
POTENTIAL RETURN TO MONSOON MOISTURE IS HINTED AT LATE SUNDAY INTO
MONDAY.

WARANAUSKAS / PRESTON

&&

.FIRE WEATHER...SOUTHWESTERLY FLOW ALOFT WILL PERSIST FOR NEXT
COUPLE OF DAYS...HOWEVER DRIER AIRMASS UPSTREAM IN MID LEVELS WILL
PUSH INTO PORTIONS OF THE DISTRICT.  MOISTURE AND INSTABILITY WILL
LINGER ALONG THE MONTANA BORDER AND CENTRAL MOUNTAINS FOR A
CONTINUING THREAT OF CONVECTION.  COVERAGE OF CONVECTIVE STORMS WILL
BE MUCH LESS THAN LAST COUPLE OF DAY.  DSH

&&

.AVIATION...MAINLY VFR CONDITIONS THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WILL PERSIST UNTIL MIDNIGHT...PARTICULARLY OVER THE
EASTERN HIGHLANDS AND TWEB ROUTES 343 AND 344. THUNDERSTORMS LIKELY
TO PRODUCE SFC WIND GUSTS TO AROUND 40 MPH.  CONVECTIVE ACTIVITY IS
EXPECTED TO DIMINISH AFTER MIDNIGHT.  DSH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 10:05 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1105 AM MDT SUN AUG 5 2007

IDZ017>025-031-032-061015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1105 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
THROUGH MID EVENING.  SOME STORMS WILL PRODUCE GUSTY WINDS...BRIEF
HEAVY RAIN AND SMALL HAIL.  EAST OF A LINE FROM MALAD TO POCATELLO
TO DUBOIS...STORMS MAY BECOME SEVERE WITH WINDS GUSTS OVER 60 MPH
AND HAIL SIZE OVER THREE QUARTER OF AN INCH FROM 2 PM TO 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. CHANCE
OF THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS ON MONDAY. DRIER
AIRMASS ARRIVES BEGINNING TUESDAY SO EXPECT LESS CONVECTIVE
ACTIVITY FROM MIDWEEK ONWARD.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 5, 12:33 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
133 PM MDT SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             4 SSE FELT              43.82N 111.16W
08/05/2007  E0.25 INCH       TETON              ID   TRAINED SPOTTER

&&

MRIEDY
Local storm report, Aug 5, 1:36 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
236 PM MDT SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             N MALTA                 42.31N 113.37W
08/05/2007  E0.25 INCH       CASSIA             ID   TRAINED SPOTTER

            TSRA WITH PEA SIZE HAIL STORM.

0228 PM     HAIL             1 N MALTA               42.32N 113.37W
08/05/2007  E0.50 INCH       CASSIA             ID   TRAINED SPOTTER

            HAIL FOR 10 MINUTES.

&&

MRIEDY

The radar

The Pocatello radar (KSFX), 146 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
August 5, 5:05 PM MST to 5:20 PM MST
Where
Fremont County, Ashton
Measured
1 in hail
Crop damage
$40,000
Reported by
Emergency Manager
Coordinates
44.070, -111.450

Large hail and winds caused damage to grain fields in Ashton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57541.